Hyperosmolar hyperglycaemic state

HHS (formerly known as HONK or hyperosmolar non ketotic coma) is the typical hyperglycaemic emergency of type 2 diabetes. It is characterised by hyperglycaemia and significant hyper osmolality (serum osmolality, calculated as 2xNa+glucose, of greater than 320 mOsmol/kg) in the absence of significant ketosis.

Has the patient been polyuric and polydipsic?

These are classical symptoms of hyperglcyaemia.

Has the patient become generally weak and non specifically unwell?

In the elderly, the presentation can be remarkably nebulous with a poorly defined general deterioration in well-being.

Over how long has the patient been deteriorating?

The typical HHS history is of several weeks of gradually worsening osmotic symptoms and general deterioration in health.

Is the patient known to have diabetes?

HHS may be the presenting illness of diabetes in a proportion of cases, and thus there may not necessarily be a past medical history of diabetes.

However, in the majority they will already be known to have T2DM.

Has the patient had a distinct inter-current illness?

Infection is a common precipitant of HHS - thus symptoms such as fever, cough, dyspnea and dysuria should be sought.

However, any number of pathologies leading to increased insulin resistance can precipitate HHS including MI, CVA, abdominal catastrophe such as infarcted bowel and so on. Such precipitants especially require consideration in the unconscious patient who is unable to report the relevant symptoms.

In others, however, the cause is simply a progressive deterioration of glycaemic control as part of the natural history of T2DM which has led to worsening osmotic diuresis and progressive dehydration.

Has the patient been performing home blood glucose monitoring?

If they have, they may well have recorded a progressively rising blood glucose level after the preceding weeks and either not acted on it or may have received poor quality medical advice.

More commonly, however, the patient is tablet treated and not performing HBGM and thus will have missed this crucial warning sign.

What medications does the patient take?

A thorough drug history is essential. Often the patient will be taking OHAs and these are no longer providing adequate glycaemic control during the period of intercurrent metabolic stress.

Sometimes the patient will be on insulin but will not have known to have increased their doses as the blood glucose level rose. It is important to know if they are on metformin as this is a risk factor for lactic acidosis in the acutely unwell patient and should be stopped.

Other medicines may be contributing to the problem, especially steroids which may have been started without a warning to the patient that they would precipitate a worsening of the diabetes.

What is the past medical history?

This is essential to know as patients with HHS are typically older and have multiple comorbidities, including ischaemic heart disease and renal impairment, that impact on aspects of their treatment such as fluid management.

Diabetesbible is for health professionals